Acetaminophen, a fever and pain reliever that is one of the most widely used medicines in the U.S., can cause rare but serious skin reactions, warns the Food and Drug Administration (FDA). The FDA will now require packaging for all medications containing acetaminophen to carry a “black box warning,” the strongest form of drug warning used, designed to call consumers’ attention to potential risk.
“If you’ve ever had a skin reaction when taking acetaminophen, don’t take the drug again and discuss alternate pain relievers/fever reducers with your health care professional.”
The agency warns consumers that if they’ve ever had a skin reaction when taking acetaminophen, they shouldn’t take the drug again. Instead, they should discuss alternate pain relievers/fever reducers with a health care professional.
The agency continues to consider the benefits of this medication to outweigh the risks.
“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” said Sharon Hertz, M.D., deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction in a statement. “Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”
Although rare, possible reactions to acetaminophen include three serious skin diseases whose symptoms can include rash, blisters and, in the worst case, widespread damage to the surface of skin.
What is acetaminophen?
Used for decades by millions of people, acetaminophen is the generic name of a common active ingredient included in numerous prescription and non-prescription medicines. Tylenol is one brand name of the pain reliever sold over the counter, but acetaminophen is also available as a generic under various names. It is also used in combination with other medicines, including opioids for pain and medicines to treat colds, coughs, allergy, headaches and trouble sleeping.
“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” said Dr. Hertz. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”
Other drugs used to treat fever and pain, such as nonsteroidal anti-inflammatory drugs including ibuprofen and naproxen, already carry warnings about the risk of serious skin reactions. Advil and Motrin are among the common brand names that include ibuprofen as an active ingredient. Aleve and Midol Extended Relief are among the best-known brand names that include naproxen as an active ingredient.
What exactly are the risks?
The FDA is specifically concerned about three serious skin conditions that can occur without warning, even in people who have previously taken acetaminophen without a problem. There is currently no way of predicting who might be at higher risk.
Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are the two most serious skin reactions linked in rare cases to acetaminophen. They usually require hospitalization and can cause death.
Problems usually begin with flu-like symptoms followed by rash, blistering and extensive damage to the surfaces of the skin. Recovery can take weeks or months, and possible complications include scarring, changes in skin pigmentation, blindness and damage to internal organs.
A third skin reaction, acute generalized exanthematous pustulosis (AGEP), usually resolves within two weeks of stopping the medication that caused the problem.
(Photo Credit: iStockphoto)
Pennsylvania Nurse Charged With Assisted Suicide in Death of Her 93-Year-Old, Terminally Ill Father
FDA Defines ‘Gluten-Free’ for Food Labeling
Taipei Zoo’s Baby Panda Is the Cutest, Happiest Baby Panda Ever
15 Harry Potter Characters…Portrayed by Cats